Alert archive / Nebraska / Flash Flood Warnings in 2007

Flash Flood Warning 40, NWS Omaha, NE

August 22, 2007Antelope County, Boone County, Madison County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 22, 2007, 3:39 PM CDT for Antelope County, Boone County, Madison County, Nebraska. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2007, 3:39 PM CDT (20:39 UTC)
Expired
Aug 22, 2007, 6:45 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Antelope County, NE, Boone County, NE, Madison County, NE

The radar

The Omaha radar (KOAX), 145 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 4:40 PM CDTFLASH FLOODAlbion, NENO MAIN ROADS CLOSED...BUT NUMEROUS COUNTY ROADS MAY HAVE PROBLEMS DUE TO THE HIGH WATER...MAINLY IN LOW LYING AREAS.
Aug 22, 4:40 PM CDTFLASH FLOODMadison, NENO MAIN ROADS CLOSED AT THIS TIME...BUT NUMEROUS COUNTY ROADS MAY HAVE PROBLEMS DUE TO THE HIGH WATER...MAINLY IN LOW LYING AREAS.
Aug 22, 4:40 PM CDTFLASH FLOODTilden, NEWATER RISING NEAR A COUNTY ROAD ALONG HIGHWAY 275. NO MAIN ROADS CLOSED AT THIS TIME...BUT NUMEROUS COUNTY ROADS MAY HAVE PROBLEMS DUE TO THE HIGH WATER...MAINLY LOW LYING AREAS.
Aug 22, 4:40 PM CDTHEAVY RAIN 2.62Norfolk, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 222041
FFWOAX
NEC003-011-119-222345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA...
  BOONE COUNTY IN NORTHEAST NEBRASKA...
  MADISON COUNTY IN NORTHEAST NEBRASKA...
  THIS INCLUDES THE CITY OF NORFOLK...

* UNTIL 645 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKDALE...
  NELIGH...MEADOW GROVE...ELGIN...CLEARWATER AND BATTLE CREEK

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS. IN ADDITION...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS  WILL BE 
SUBJECT TO FLASH FLOODING.

LAT...LON 4148 9829 4152 9782 4174 9782 4175 9735
      4208 9736 4209 9784 4227 9783 4226 9830

$$

FOBERT
2 follow-up statements
000 
WGUS73 KOAX 222200
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 PM CDT WED AUG 22 2007

NEC003-011-119-222345-
BOONE NE-MADISON NE-ANTELOPE NE-
447 PM CDT WED AUG 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
ANTELOPE...MADISON AND BOONE COUNTIES...

AT 445 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD 
FLASH FLOODING ACROSS THE WARNED AREA. NUMEROUS LOW LAND FLOODING 
HAS BEEN REPORTED IN THE WARNED COUNTIES. THERE ARE ALSO NUMEROUS 
REPORTS OF WATER UP TO THE COUNTY ROADS AND IN SOME 
LOCATIONS...WATER IS OVER THE COUNTY ROADS IN LOW SPOTS. IN BOONE 
COUNTY...EMERGENCY MANAGEMENT REPORTED THAT RAE CREEK IS OUT OF ITS 
BANKS IN PETERSBURG. IN ANTELOPE COUNTY...LAW ENFORCEMENT OFFICIALS 
REPORT THAT THE PARK IS FULL IN NELIGH. AS OF 430 PM...THE NORFOLK 
AIRPORT REPORTED A DAILY RAINFALL TOTAL OF 2.62 INCHES. 

THE HEAVIEST BAND OF RAIN CONTINUES TO MOVE SOUTH OF THE WARNED AREA 
LATE THIS AFTERNOON...HOWEVER MODERATE BANDS OF RAINFALL WILL 
CONTINUE TO MOVE ACROSS THE AREA THROUGH THE EVENING HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKDALE...
NORFOLK...NELIGH...MEADOW GROVE...ELGIN...CLEARWATER AND BATTLE CREEK

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OMAHA.

LAT...LON 4148 9829 4152 9782 4174 9782 4175 9735
      4208 9736 4209 9784 4227 9783 4226 9830

$$

GRIFFIS
000 
WGUS73 KOAX 222349
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
646 PM CDT WED AUG 22 2007

NEC003-011-119-222356-
BOONE NE-MADISON NE-ANTELOPE NE-
646 PM CDT WED AUG 22 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR ANTELOPE...MADISON AND
BOONE COUNTIES...

ALTHOUGH LIGHT TO MODERATE RAINFALL CONTINUES...HEAVY RAINS HAVE 
SUBSIDED ACROSS MUCH OF THE WARNED AREA THIS EVENING. SOME LOW LAND 
FLOODING CONTINUES AND WATER REMAINS OVER SOME COUNTY ROADS IN LOW 
LYING AREAS...BUT NO ADDITIONAL FLASH FLOODING IS EXPECTED AT THIS 
TIME. 

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN 
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.


LAT...LON 4148 9829 4152 9782 4174 9782 4175 9735
      4208 9736 4209 9784 4227 9783 4226 9830

$$

GRIFFIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:29 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 22, 2:29 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT WED AUG 22 2007

.DISCUSSION...
SEVERE THUNDERSTORM AND HEAVY RAIN THREAT THROUGH FRIDAY ARE THE
PRIMARY FORECAST CONCERNS.

CONVECTION CONTINUED TO FIRE IN THE NORTHERN CWA INTO THE
AFTERNOON AFTER A SOMEWHAT BUSY EARLY MORNING OF STRONG
THUNDERSTORMS PRODUCING HAIL AND HEAVY RAIN. THIS CONVECTION IN
THE NORTH HAS PUSHED A COLD POOL SOUTH INTO THE OMAHA METRO AREA
EARLY THIS AFTERNOON WITH SCATTERED SHOWERS/STORMS FIRING ALONG
THAT. SOUTH OF THIS OUTFLOW...TEMPERATURES WERE WARMING INTO THE
LOWER 90S WITH DEW POINT NEAR 70. LATEST SPC MESOSCALE RUC DATA
SHOWED MIXED LAYER CAPES TOPPING 3000 J/KG IN SOUTHEAST NEBRASKA
WITH WEAKENING CAP. SATELLITE SHOWS CUMULUS FIELD INCREASING IN
FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WILL WATCH THIS AREA
FOR SURFACE BASED STORM DEVELOPMENT AS THE AFTERNOON WEARS ON. IF
STORMS DO FIRE...AMOUNT OF INSTABILITY WOULD SUGGEST LARGE HAIL
THREAT. HOWEVER EFFECTIVE BULK SHEAR IS ONLY MODEST AROUND 25 TO
30 KTS...PULSE SEVERE STORMS SHOULD BE THE PRIMARY MODE. BUT LOW
LEVEL WIND SHEAR WILL BE MAXIMIZED ALONG OUTFLOW BOUNDARY WHERE
SOUTHERLY FLOW AHEAD AND EASTERLY FLOW BEHIND IT LEAD TO POCKETS
OF SUFFICIENT HELICITY TO PRODUCE A BRIEF SPIN UP UNDER A
DEVELOPING UPDRAFT.

TO THE NORTH OF THE OUTFLOW BOUNDARY/FRONT...WARM ADVECTION AHEAD
OF WEAK SHORTWAVE WILL MAINTAIN ELEVATED CONVECTION INTO THE
EVENING. COVERAGE AND INTENSITY SHOULD INCREASE AS LOW LEVEL JET
ACCELERATES AFTER DARK. THIS AREA HAS RECEIVED SEVERAL INCHES OF
RAIN OVER THE PAST SEVERAL DAYS...AND DEEP ATMOSPHERIC MOISTURE
WILL REMAIN IN PLACE WITH PRECIPITABLE WATER VALUES HOVERING
AROUND 2 INCHES. ALREADY ISSUED A FLASH FLOOD WATCH FOR THE
NORTHERN HALF OF THE CWA FOR TONIGHT...AND WILL CONTINUE THAT.
QUESTION WILL BE IF ONE IS NEEDED FOR THE SOUTHERN HALF OF THE CWA
THURSDAY OR FRIDAY AS AFOREMENTIONED FRONTAL/OUTFLOW BOUNDARY STALLS
JUST SOUTH OF THE AREA.

RAIN WILL GRADUALLY MOVE TO THE EAST THURSDAY MORNING...LEAVING
FRONTAL BOUNDARY OVER THE SOUTHERN CWA. SUBSIDENCE IN WAKE OF
MORNING CONVECTION SHOULD HOLD OFF MOST OF THE PRECIPITATION
THROUGH THE AFTERNOON...WITH CHANCES INCREASING THURSDAY NIGHT AS
APPROACHING SHORTWAVE INDUCES ISENTROPIC UPGLIDE OVER FRONTAL
BOUNDARY. AGAIN HEAVY RAIN IS POSSIBLE WITH LARGE HAIL A MINOR
THREAT.

FRONT WILL GRADUALLY MAKE A SOUTHERLY PUSH DURING THE DAY FRIDAY
LEAVING THE SOUTHERN CWA WITH THE BEST CHANCE FOR OVERRUNNING
PRECIPITATION. HAVE KEPT CHANCES GOING AS FAR NORTH AS NORTHEAST
NEBRASKA FOR NOW...BUT THAT MAY BE A BIT PESSIMISTIC. THEN
LINGERING PRECIP IN THE SOUTH FRIDAY NIGHT SHOULD BE THE END OF
THE RAIN FOR THE WEEKEND. THE NEXT CHANCE FOR RAIN WILL COME
NEXT WEEK...MOST LIKELY TUESDAY...AS ANOTHER FRONTAL BOUNDARY
DROPS INTO THE AREA.

TEMPERATURES THROUGH FRIDAY WILL BE AFFECTED GREATLY BY
CLOUDS/PRECIP. TEMPS THIS AFTERNOON ARE HOLDING IN THE MID 60S
UNDER THE CLOUDS...AND A SIMILAR REGIME IS EXPECTED THURSDAY AND
MAYBE EVEN FRIDAY. IN FACT ETA MOS GUIDANCE HAS A HIGH OF 71 FOR
OMAHA ON FRIDAY. HAVE NOT GONE THIS COOL...BUT HIGHS IN THE 70S
LOOK LIKELY IN NORTHEAST NEBRASKA THURSDAY AND MUCH OF THE CWA ON
FRIDAY. SOMEWHAT DRIER AIR WILL ALSO SPREAD SOUTH BEHIND THE
FRONT...PUSHING DEW POINTS AT LEAST INTO THE LOWER 60S IF NOT 50S.
MORNING LOWS COULD MIMIC THESE DEW POINT TEMPS BY SATURDAY MORNING
IF WE CAN GET RID OF THE CLOUD COVER. WARMING TREND SATURDAY
THROUGH MONDAY OR TUESDAY AHEAD OF THE NEXT FRONT SHOULD PUT TEMPS
BACK INTO THE LOWER 90S.

&&

.AVIATION...
WITH OUTFLOW BOUNDARY TO THE SOUTH OF ALL TAF SITES...COOLER
EASTERLY FLOW WILL PROMOTE AREAS OF LOW CLOUDS...ESPECIALLY WHEN
COMBINED WITH EXPECTED RAINFALL. WILL LIKELY SEE PATCHY IFR
CONDITIONS OUTSIDE OF THUNDERSTORMS THROUGH 18Z THURSDAY. HOWEVER
THUNDERSTORMS SHOULD BE WIDESPREAD IN KOFK AREA THROUGH THE
PERIOD...AND BECOME MORE WIDESPREAD AT KLNK AND KOMA BEFORE 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ011-012-
     015>018-030>034-042>045.

IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ043-055-056.

&&

DERGAN/FOBERT
Hazardous weather outlook, Aug 22, 11:50 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED AUG 22 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-222200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1150 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA THIS AFTERNOON INTO
TONIGHT WITH ADDITONAL STORMS DEVELOPING INTO SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA BY LATE TONIGHT. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAIN IS ALSO
LIKELY WITH SOME FLOODING POSSIBLE...ESPECIALLY OVER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA...GENERALLY NORTH OF A COLUMBUS
TO AVOCA IOWA LINE.

A STATIONARY FRONT EXTENDS ACROSS NORTHEAST NEBRASKA AND NORTHWEST
IOWA LATE THIS MORNING. THIS BOUNDARY IS EXPECTED TO REMAIN IN THE
SAME GENERAL LOCATION THROUGH TONIGHT AND WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR SEVERE STORMS WILL CONTINUE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
AND THIS EVENING.

FOBERT

In the hours before

Local storm report, Aug 22, 10:13 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1013 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             4 SW ELGIN              41.94N 98.14W
08/22/2007  E0.75 INCH       ANTELOPE           NE   PUBLIC

&&

JEKLISH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:14 PM CDTSevere Thunderstorm WarningOAXKnox44 min
Aug 21, 7:33 PM CDTTornado WarningOAXCedar42 min
Aug 21, 7:53 PM CDTSevere Thunderstorm WarningOAXPierce52 min
Aug 21, 8:03 PM CDTSevere Thunderstorm WarningOAXBoone42 min
Aug 21, 8:40 PM CDTSevere Thunderstorm WarningOAXMadison, Platte65 min
Aug 21, 8:44 PM CDTSevere Thunderstorm WarningOAXBoone31 min
Aug 21, 9:11 PM CDTSevere Thunderstorm WarningOAXStanton29 min
Aug 22, 6:55 AM CDTSevere Thunderstorm WarningOAXBurt50 min
Aug 22, 8:00 AM CDTSevere Thunderstorm WarningOAXThurston45 min
Aug 22, 8:32 AM CDTFlash Flood WarningOAXThurston3 hr
Aug 22, 8:39 AM CDTSevere Thunderstorm WarningOAXThurston36 min
Aug 22, 9:27 AM CDTSevere Thunderstorm WarningOAXAntelope48 min
Aug 22, 10:00 AM CDTSevere Thunderstorm WarningOAXMadison33 min
Aug 22, 11:14 AM CDTFlash Flood WatchOAXAntelope, Boone, Burt, Cedar, Colfax, Cuming and 9 more25 hr
Aug 22, 4:39 PM CDTFlash Flood WarningOAXCuming, Stanton3 hr
Aug 22, 6:25 PM CDTSevere Thunderstorm WarningOAXCass35 min
Aug 22, 6:36 PM CDTSevere Thunderstorm WarningOAXSaline, Seward39 min
Aug 22, 6:59 PM CDTTornado WarningOAXJefferson31 min

Nearby

Flash Flood Warnings in Nebraska, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.